Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 30, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 16, 2024, 6:03 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 6:03 PM CDT (23:03 UTC)
- Expired
- Jul 16, 2024, 6:30 PM CDT
- In force
- 27 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Blaine County, NE, Custer County, NE
The radar
The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:40 PM CDT | HAIL 1.75 | 3 N Anselmo, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
416
WFUS53 KLBF 162303
TORLBF
NEC009-041-162330-
/O.NEW.KLBF.TO.W.0030.240716T2303Z-240716T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
603 PM CDT Tue Jul 16 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
North central Custer County in central Nebraska...
Southeastern Blaine County in north central Nebraska...
* Until 630 PM CDT.
* At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Brewster, moving south at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Custer and southeastern Blaine Counties, including
the following locations... Milburn Diversion Dam State Wildlife
Management Area and Milburn.
This includes Highway 2 between mile markers 252 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4185 9992 4186 9978 4167 9967 4164 9995
TIME...MOT...LOC 2303Z 350DEG 23KT 4184 9986
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$1 follow-up statement
388 WWUS53 KLBF 162321 SVSLBF Severe Weather Statement National Weather Service North Platte NE 621 PM CDT Tue Jul 16 2024 NEC009-041-162331- /O.EXP.KLBF.TO.W.0030.000000T0000Z-240716T2330Z/ Custer NE-Blaine NE- 621 PM CDT Tue Jul 16 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL CUSTER AND SOUTHEASTERN BLAINE COUNTIES WILL EXPIRE AT 630 PM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until midnight CDT for central and north central Nebraska. LAT...LON 4185 9992 4186 9978 4167 9967 4164 9995 TIME...MOT...LOC 2321Z 350DEG 23KT 4173 9983 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:26 PM CDT, 2 hours 37 minutes earlier. Its key messages:
- * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain.
Area forecast discussion, Jul 16, 3:26 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 326 PM CDT Tue Jul 16 2024 .KEY MESSAGES... * A slight risk (risk level 2 of 5) of severe thunderstorms is possible this afternoon and evening across the Sandhills, north central Nebraska, and portions of southwest Nebraska. Strong winds and an isolated tornado will be the main threat. * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible on Wednesday and Thursday across much of the Panhandle with strong winds and hail being the main threats. * Cooler temperatures settle in on Wednesday lasting through next weekend as highs fall back into the upper 70s to upper 80s. * Near daily rain and thunderstorms are expected Friday and through the weekend, although, the severe threat remains uncertain. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 324 PM CDT Tue Jul 16 2024 The main concern through Wednesday will be the severe thunderstorm chances both this afternoon and evening and again Wednesday evening. This afternoon and evening has the greatest potential to see severe storms as storms initiate along a cold front. Current radar shows some weak to moderate convection already developing across the Sandhills and into portions of south central Nebraska. With plenty of instability (CAPE values over 1500 J/kg and lapse rates above 7 C/km) across the Sandhills and portions of north central Nebraska, storms will have the potential to become severe as they continue to develop over the next few hours. With 0-6km bulk shear over 40 knots as well, storms will likely start off as supercellular in nature before quickly congealing into more of a line as they move southeast and eventually weaken as they encounter more stable air. At this time, some small hail is possible initially along with an isolated tornado threat. The main threat though will be strong wind gusts up to 65 mph. Thunderstorms will diminish or move out of our area by 10 pm CT with only some lingering light showers through Midnight. With plenty of low level moisture still around combined with light winds, there will be a threat for some light fog by sunrise Wednesday morning, or at the very least low stratus. While not expecting widespread dense fog, some areas could briefly see patchy dense fog especially along river valleys and low lying areas. Will continue to monitor this overnight and some short-fused headlines may be needed. Wednesday will be quieter, although there is still a marginal risk of severe thunderstorms across the Panhandle (west of Highway 61) during the evening. Lingering low level moisture combined with upslope flow and diurnal heating will provide the support for storm initiation. The main threats will mainly be strong winds, although, some small hail may also be possible in some of the more organized thunderstorms. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 324 PM CDT Tue Jul 16 2024 A marginal risk of severe thunderstorms is expected again on Thursday afternoon and evening across the Panhandle. Storms will initiate across the High Plains and push eastward by late afternoon and evening. While overall instability is not too impressive, a narrow ribbon of higher instability and increased moisture advection combined with diurnal heating will result in an environment favorable for convection. If storms can tap into this area of better support, they will have the potential to become severe. Strong winds and heavy rainfall will be the main threat before storms move east into a more stable environment. Additional rain and thunderstorm chances continue through the weekend and into early next week as several disturbances affects the area. Near daily thunderstorm chances are possible, however, the severe risk remains uncertain a this time. In addition to increased rain chances into the beginning of next week, cooler temperatures will continue across the region. Latest model trends suggest 850 mb temperatures in the 14 to 20 C range which will result in highs in the upper 70s to upper 80s through next Monday with lows in the mid to upper 50s. These temperatures will be 5 to 10 degrees below normals for this time of year (low 90s for highs, low 60s for lows). Looking ahead, warm air advection towards the middle to end of next week should return temperatures back to near normal for the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1234 PM CDT Tue Jul 16 2024 Scattered thunderstorms are possible this afternoon and this evening, mainly affecting areas east of highway 83. Storm activity, could begin in the north around 21z and move south exiting scntl Nebraska around 05z this evening. Isolated thunderstorms are possible west of highway 83 during the same time frame. The next flight concern is the potential for MVFR/IFR ceilings between 09z and 15z Wednesday morning. Confidence in this occurring is low to medium. The forecast, supported by the some models but not all, wages hefty moisture will remain in place and form the low ceilings. Flight conditions will improve Wednesday morning with VFR/areas of MVFR ceilings developing by 16z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:29 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 229 PM CDT Tue Jul 16 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-171930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 229 PM CDT Tue Jul 16 2024 /129 PM MDT Tue Jul 16 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening across north central Nebraska. Isolated severe storms are possible elsewhere. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible late Wednesday afternoon and evening affecting areas west of a line from Hay Springs to Paxton and Wauneta. Damaging winds are the main severe threat. Isolated severe thunderstorms are possible late Thursday afternoon and evening, generally west of highway 83. The primary hazard is damaging wind gusts. Thunderstorm chances will continue Friday through Monday across the area. At this time the severe threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 16, 4:39 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
439 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 4.4 SSE Johnstown 42.51N 100.02W
07/16/2024 M2.00 Inch Brown NE Public
Hail lasted for 10 minutes.
&&Local storm report, Jul 16, 5:03 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service North Platte NE
503 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 14 NNW Stapleton 41.67N 100.62W
07/16/2024 M1.00 Inch Logan NE Public
Accompanied by 60 mph winds.
&&Special weather statement, Jul 16, 5:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Tue Jul 16 2024
NEZ009-162315-
Rock NE-
526 PM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCK COUNTY THROUGH 615
PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bassett, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bassett, Sybrant, Twin Lakes State Wildlife Management Area, and Pony
Lake.
This includes the following highways...
Highway 183 between mile markers 162 and 182.
Highway 20 between mile markers 253 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.
&&
LAT...LON 4267 9967 4267 9943 4231 9926 4226 9965
TIME...MOT...LOC 2226Z 332DEG 27KT 4260 9960
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 16, 5:43 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
543 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 14 NNW Stapleton 41.67N 100.62W
07/16/2024 M60 MPH Logan NE Public
&&Local storm report, Jul 16, 5:44 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
544 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 15 N Brewster 42.16N 99.87W
07/16/2024 M1.75 Inch Brown NE Trained Spotter
&&Local storm report, Jul 16, 5:47 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
547 PM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 15 N Brewster 42.16N 99.87W
07/16/2024 M60 MPH Brown NE Trained Spotter
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:03 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 57 min |
| Jul 15, 7:36 PM CDT | Special Weather Statement | LBF | Garden | 39 min |
| Jul 15, 8:03 PM CDT | Special Weather Statement | LBF | Grant | 42 min |
| Jul 15, 8:31 PM CDT | Special Weather Statement | LBF | Grant | 29 min |
| Jul 15, 8:50 PM CDT | Special Weather Statement | LBF | Hooker, McPherson | 40 min |
| Jul 15, 10:11 PM CDT | Special Weather Statement | LBF | Arthur, Deuel, Garden, Grant | 49 min |
| Jul 15, 10:52 PM CDT | Special Weather Statement | LBF | Sheridan | 38 min |
| Jul 16, 3:33 PM CDT | Special Weather Statement | LBF | Keya Paha | 27 min |
| Jul 16, 3:48 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
| Jul 16, 4:12 PM CDT | Special Weather Statement | LBF | Logan | 48 min |
| Jul 16, 4:29 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 61 min |
| Jul 16, 4:34 PM CDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 56 min |
| Jul 16, 5:08 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 67 min |
| Jul 16, 5:19 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 56 min |
| Jul 16, 5:26 PM CDT | Special Weather Statement | LBF | Rock | 49 min |
| Jul 16, 5:38 PM CDT | Tornado Warning | LBF | Blaine | 22 min |
| Jul 16, 6:02 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 58 min |
| Jul 16, 6:11 PM CDT | Special Weather Statement | LBF | Blaine | 34 min |
| Jul 16, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| Jul 16, 6:54 PM CDT | Tornado Warning | LBF | Custer | 36 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.